Thomas3.20.2010

Nicotine Overdose

Blog Post created by Thomas3.20.2010 on Jan 10, 2014

If you’re using Nicotine Replacement Therapy and/or e –cigarettes to quit smoking, you need to be aware of the potential danger to yourself and to any small children in your household.

Cases are being reported of chidren who not only put patches on their skin causing Nicotine poisoning but they also have bitten, chewed or swallowed parts of the patch. Children have also drank liquid refills for e cigarettes sometimes with fatal consequences. One boy, age 14, chewed 45 sticks of nicotine gum in just 25 minutes injesting the equivalent of 180 cigarettes.

 From 2006 to 2008 more than 13,000 children under the age of 6 were poisoned by tobacco products such as cigarettes and smokeless tobacco. More than 70 percent of the children were infants under 12 months.

But it’s new, dissolvable, candy-like nicotine products that really have researchers worried. Recently, the R.J. Reynolds Tobacco Company launched dissolvable Camel Orbs, which come in cinnamon or mint flavors and resemble small mints. Camel Strips and Camel Sticks can also be tempting to children, the researchers say.

The R.J. Reynolds Tobacco Company says that the Orbs, Strips, and Sticks are sold in child-resistant packaging, and their official response to the Pediatrics article agrees that “tobacco products, along with many other types of goods, need to be kept out of the hands of children.” But researchers say they worry that parents or other adults could accidentally leave the candy-like pellets out in the open where young children could easily gain access.

In most cases, adults overdose on nicotine by either accidentally ingesting it, by not following the instructions and using too much or by smoking at the same time they are using a nicotine cessation product. Many e cigarette websites warn against excessive vaping that can lead to Nicotine overdose.

The probable lethal dose of nicotine has been reported as between 40 and 60 milligrams (the total amount in about 2 cigarettes if all of the nicotine was absorbed) in adults and about 1 mg/kg in children (less than 1 cigarette) . Children may become ill following ingestion of one cigarette, ingestion of more than this may cause a child to become severely ill.  There are many ways for nicotine to enter the bloodstream. By smoking, using chew, vaporizing  e cigarettes, patches, gum, and through the skin via direct contact (NEVER ever use nicotine patches other than as directed! And DO NOT combine smoking when using these!) In some cases children have become poisoned by topical medicinal creams which contain nicotine.

Our bodies give us a lot of warning signs and signals when we are being poisoned. Poisoning from nicotine is generally seen in two stages;

1st Stage

·         Nausea

·         Vomiting

·         Abdominal pain

·         Sweating

·         Hypertension

·         Tachycardia or dagerously fast heart rate

·         ataxia

·         Headache

·         Dizziness

·         Shaking and tremor

·         Seizures

What you'll most likely notice: Dark gums and lips (possibly purple in appearance due to lack of oxygen in the blood), hearing or vision problems, chest pain, cold sweats, numb cold fingers or toes, headache and bad breath (but a lot of people have that!), confusion, anxiety, insomnia, panic attacks, high pulse rate, no appetite, increased blood pressure, fatigue and general weakness.

2nd Stage

·         Bradycardia

·         Hypotension

·         Central nervous system depression

·         Coma

·         And finally, breathing and respiratory failure

 

Treatment for a nicotine overdose

Whatever method you are using to administer nicotine to your body, STOP, that's the most obvious way to avoid an overdose. If you even suspect nicotine is making you sick, discontinue use immediately. For a very mild nicotine sickness, put some sugar under your tongue and let it absorb. Pixie sticks work wonders, or have a soda or pop. Eat and stay hydrated. The sickness should pass quickly.

 

When the overdose is serious or life-threatening, you need to be a bit more extreme.

1.     Make sure airways are not blocked or obstructed, make sure the person suffering is able to breath. Perform first aid. Most legal doses will kill someone within the first hour of poisoning, so the prognosis is good for anyone that makes it past the first 60 minutes.

2.     Be prepared for coma or seizures with artificial ventilation. If the victim recently ingested nicotine, have them vomit (if they are not doing so already). Sometimes activated charcoal is administered. The hospital will insert a tube into your stomach and pump out the contents.

3.     Help the victim deal with panic, confusion and agitation with a benzo, like Valium, or Xanax. If the person has severe salivation, oral suction can help.

4.     When the above measures provide no relief or if they are not possible to administer, call 911 immediately.

Outcomes